CaltechAUTHORS
  A Caltech Library Service

Pattern formation in finite size non-equilibrium systems and models of morphogenesis

Chen, Yih-Yuh and Cross, M. C. (1994) Pattern formation in finite size non-equilibrium systems and models of morphogenesis. Nonlinearity, 1994 (4). pp. 1125-1132. ISSN 0951-7715. http://resolver.caltech.edu/CaltechAUTHORS:CHEnonlin94

[img]
Preview
PDF
See Usage Policy.

433Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CHEnonlin94

Abstract

Two canonical pattern forming systems, the Rayleigh-Benard convection and the Turing mechanism for biological pattern formation, are compared. The similarity and fundamental differences in the mathematical structure of the two systems are addressed, with special emphasis on how the linear onset of patterns is affected by the finite size and the boundary conditions. Our analysis is facilitated by continuously varying the boundary condition, from one that admits simple algebraic solution of the problem but is unrealistic to another which is physically realizable. Our investigation shows that the size dependence of the convection problem can be considered generic, in the sense that for the majority of boundary conditions the same trend is to be observed, while for the corresponding Turing mechanism one will rely crucially on the assumed boundary conditions to ensure that a particular sequence of patterns be picked up as the system grows in size. This suggests that, although different systems might exhibit similar pattern forming features, it is still possible to distinguish them by characteristics which are specific to the individual models.


Item Type:Article
Additional Information:Copyright © Institute of Physics and IOP Publishing Limited 1994. Received 23 September 1993. Print publication: Issue 4 (July 1994). Recommended by D I Meiron. One of us (MCC) thanks P C Hohenberg for many discussions on the importance of boundary effects on pattern formation in non-equilibrium systems. We thank the NSF for support under grant number DMR-9013984.
Record Number:CaltechAUTHORS:CHEnonlin94
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:CHEnonlin94
Alternative URL:http://dx.doi.org/10.1088/0951-7715/7/4/001
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3235
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:23 May 2006
Last Modified:17 Dec 2014 18:02

Repository Staff Only: item control page